Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Smoked marijuana, pacemaker since 6 years old. blacked out, stomach ache, shivering. THC affect heart?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2378 Questions
My girlfriend and I smoked a bowl of medicinal grade marijuana, it was her first time, and it went badly after the high wore off. Let me lay out the details:
We had eaten food within an hour of the smoking. she is 16, about 110lbs, a member of the swim and tennis teams, with an excellent level of fitness and she has had a pacemaker since she was 6 years old. she does not have to take any medication for her pacemaker, and she has never had complications with it. she got it put in because the doctors found that she was born with her heart spun 180degrees and the twisted arteries made her heart beat slower than normal, but the pacemaker brings her heart up to normal beat rate and output. I understand that PM's act like "Lifeguards of the heart" and kick in only when the heartbeat they record is arrhythmic or below they're activity threshold. we smoked at about 10:00pm and she coughed with her first hit. not very much, but I think she may have swallowed a lot of smoke and trapped it in her stomach(just a hunch) were in our tent until 12:00 talking and doing what young lovers do. then at around 1:00am we were practically asleep when she said "I dont feel good. I think im gonna puke" then I took her outside for some air and to walk to the bathroom just in case she did get sick. We headed off to the bathroom, and she said her stomach ached really bad so I put her arm around my shoulder and supported her as we started off. Halfway between our tent and the bathroom, about 30 yards from our tent, right in front of my uncle's camper, she grew very weak on her own feet and I asked her how she was doing, she groaned and collapsed backwards on her legs, her eyes closed and she headed down toward the dirt. I caught her in time so I could avoid her hurting herself on impact with the ground, and when she touched itshe came too and asked "what? how did I get on the ground?" and it was apparent that she had feinted/blacked out. which she has never done before in her life. I quickly took her into my uncle's camper and we let her sit on the toilet. i kept a close eye on her, and she was very pale in appearance and she had agonizing pain written across her face. she was in shock, shivering, and could not even swallow the tiny piece of bread she nibbled on. after 45 minutes of sitting and periodically releasing gas into the toilet, the pain subsided. the next day she felt Does the pacemaker have much to do with this reaction? or the first time cough and trapping of cannabis smoke in the stomach perhaps? will edible THC affect her heart? or her negatively? What do you think happened?
Posted Mon, 30 Apr 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 9 hours later
Hello and thanks for the query.

I must first emphasize that from now on your girlfriend must avoid any type of marijuana - smoked or edible for the rest of her life. The risk of exposing her again to this is significant and is not something that should be taken lightly.

THC is not standardized in marijuna preparations and some marijuana is tainted with other substances to accelerate a high - this includes toxic material such as acetone or benzene as well as PCP or XXXXXXX dust. For this reason I strongly urge you to eliminate this from your social interaction with this girl. I will not go into asking you how you were provided this marijuana if it was intended for medical use but you should keep that in mind as well to prevent legal trouble for yourself in the future.

It appears to me that she was exposed to the THC and her body reacted in such a way that very likely triggered a cardiovascular event where her heartbeat became irregular and could not perfuse her brain adequately which is why she fainted. Also, the THC had a toxic effect on her gastrointestinal system which eventually has worn off. I think she will be absolutely fine and you should hydrate her today with plenty of fluids. She should feel back to normal by Tuesday.

Again I thank you for submitting the query. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Smoked marijuana, pacemaker since 6 years old. blacked out, stomach ache, shivering. THC affect heart? 2 hours later
Thank you for your time, effort, and concern in response, this has cleared up most of my questions, but I am still perplexed by one factor in this situation. She had no symptoms until an hour/half hour after the effects wore off. I would think that the cardiovascular event should have occurred within the initial 30 minutes when THC affects the heartbeat. I am assured that it was not laced. I found no strange side effects during my own experience. I do not intend to use again as long as i'm with her, after that terrible first experience she had, but I don't fully understand yet. In my cardiovascular stress symptoms flashcards I identified each symptom in her appearance and behavior last night as well, but I dont understand why it would have came over her so late.
Answered by Dr. Robert Galamaga 6 hours later
Hello and thanks for the followup.

I understand your desire to understand the physiology of what happened in her case.

I would characterize this as a delayed effect or delayed sensitivity to the THC or some ingredient in the actual plant itself. Sometimes there may be a parasympathetic stimulation which occurs and after the drug is withdrawn it may lead to a rebound effect where the heart rate may become erratic.

There may not be a clear explananation for what happened to her. Fortunately nothing serious occurred and she will be fine.

On another note - make sure she sees her doctor as scheduled to have the pacer queried to assure adequate function. Her doctor may also be able to query the pacer chip to identify any change in her heart rhythm which may have occured as a result of exposure to the drug.

Thanks again for the query. I hope I have helped you understand at least to some degree why I think she experienced these symptoms. If you have any additional concerns please let me know.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor